California, 2004Flash Flood in California, September 10, 2004
September 10, 2004 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 10, 1:30 PM PST, 2 hours earlier.
Area forecast discussion, Sep 10, 1:30 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI SEP 10 2004
.SYNOPSIS...WARM HUMID CONDITIONS MOST AREAS WILL CONTINUE AS MOIST
SUBTROPICAL FLOW CONTINUES INTO THE REGION. THERE WILL BE A CHANCE OF
EVENING SHOWERS AND THUNDERSTORMS MOUNTAINS AND DESERTS...TAPERING OFF
TO A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MOUNTAIN
AREAS ONLY SATURDAY. A WEAK UPPER LEVEL TROUGH WILL BRING A SLOW
COOLING AND DRYING TREND INTO NEXT WEEK WITH AN INCREASE IN THE
COASTAL MARINE LAYER LOW CLOUDS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
RATHER STRONG CONVECTION HAS DEVELOPED AGAIN TODAY UNDER CONTINUED
SUBTROPICAL FLOW AND SOME INSTABILITY. CONVECTION SHOULD BE SOMEWHAT
REDUCED SATURDAY AFTERNOON UNDER DRYING SOUTHWESTERLY FLOW ALOFT.
GUIDANCE SHOWS COOLING LATE IN THE WEEKEND AND CONTINUING INTO NEXT
WEEK AS A TROUGH MOVES INTO THE PACIFIC NORTHWEST. THIS MAY SURPRESS
THE MID LEVEL MOISTURE TO THE SOUTH...LOWER HEIGHTS...AND BRING
COOLING TO ALL AREAS BY MID WEEK. THE MODELS HINT AT INCREASING THE
HEIGHTS AGAIN BY NEXT WEEKEND.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.
&&
SMALL
Hazardous weather outlook, Sep 10, 3:00 AM PST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI SEP 10 2004
CAZ055-056-058-060>062-111300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI SEP 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SATURDAY...WITH LOCAL
HEAVY RAIN AND MUDSLIDES.
MOEDE
Flash Flood, San Diego
- When
- September 10, 3:30 PM PST to 11:00 PM PST
- Where
- San Diego County, Borrego Spgs
- Property damage
- $1.0 million
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash flooding began around 4:30 PM in Borrego Palm Canyon and rushed into Borrego Springs. Flash Flooding also occurred in Coyote Canyon. An empty campground was obliterated by a wall of mud and water. An estimated 70 to 90 homes were damaged when the flash flood tore into the Sun Gold and De Anza areas of town. In the Sun Gold community, some residents had as much as 2' of mud rush into their homes. The wall of water and mud was observed to be 8-10' high and 150 yards wide at times as it came down Borrego Palm Canyon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, September 10, 20041 death · 1 injured · 1 event
- Rip Current in Florida, September 10, 20041 death · 1 event
- Flood in New York, September 10, 2004$50,000 · 1 event
- Flash Flood in California, September 10, 2004$50,000 · 1 event
- Hail in South Dakota, September 10, 20041.25 in hail · 4 events
- Flood in Virginia, September 10, 20041 event
- Flood in Virginia, September 10, 20041 event
- Waterspout in South Atlantic Coastal Waters, September 10, 20041 event
- Flood in Pennsylvania, September 10 to 11, 20041 event
- Tornado in North Carolina, September 10, 2004F0 · 1 event
- Tornado in North Carolina, September 10, 2004F0 · 1 event
- Flood in Georgia, September 10, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422703.